Stephanie Smith, 35, has a little son named Isaiah. When the little guy is born, she couldn’t be happier. When she sees something stranger on her newborn’s skin, the tiny baby’s life transforms into a nightmare.
A red rash breaks out on Isaiah’s skin as he is just 3 months old. Every time when he is exposed to perfume or other intense odors, the rash becomes worse. It gets so bad that Isaiah’s skin ruptures and begins to bleed and discharge.
“The doctors said it was just eczema,” says his mother Stephanie. “Many doctors came in and out of our room. We saw a GI doctor who told me I was poisoning my son with my breastmilk and I needed to stop immediately.”
After 5 months, Isaiah is struck by an especially extreme outbreak and his skin begins to burst open. He is brought to the hospital and treated heavily with steroids. His skin returns to normal again but after 2 days the outbreak returns. The little boy screams incessantly.
To help Isaiah, Stephanie begins to avoid everyday life experiences to decrease the risk of infection. She wraps Isaiah in medical bandages and applies layer after layer of topical ointment. Even his hands must be wrapped up so that he can’t scratch himself while sleeping.
Isaiah only feels better while in water, which is why Stephanie spends hours sitting next to him while he rests in the sink. This is the only place where Isaiah doesn’t cry.
“Every time when our skin came in contact it would break open and would start discharging like crazy. I couldn’t even put my cheek against his,” says Stephanie who couldn’t even huge her son or hold him in her arms unwrapped. “He was always in pain and screaming. I was always crying.”
“It was like he had no skin,” says Stephanie. “He was constantly in pain. One time it was so bad that I thought: if this is to be his life, then take him to the next one.”
In the throes of desperation as the doctors said they couldn’t help her son, they turned to the internet. On a forum she found a post about “Steroid withdrawal” and sees pictures of children with the same problems. Suddenly she realizes what Isaiah’s problem is.
“There they were talking about the side-effects of the steroids and how it could make skin problems worse when you stop taking them."
But even Isaiah noticed what stopped his suffering: when his skin began to itch, he would run to his mother and point to the ointment.
After 10 months of steroidal “withdrawal,” Isaiah’s skin had returned to normal. He is a completely normal 1-year-old. “We saw 35 doctors. They all said that it was eczema. I want to show them the pictures where you can see how Isaiah’s skin has recovered.”
The best is: the boy, that no one could touch, is now cheerful and can run around and play outside. “We lost the first year of his life. I couldn’t kiss him or hold him,” says Stephanie saddened by the memories. But: “Now we can hold him all the time. He’s a great hugger!”
Stephanie tells, as only she can, what happened to her son. She did so because her story could possibly help other mothers whose children are also suffering from the same problem. That is why it is important to SHARE this story with others. Maybe it can help another child and a desperate mother.